Alert archive / Georgia / Special Weather Statements in 2014

Special Weather Statement, NWS Atlanta, GA

July 20, 2014Troup County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 20, 2014, 12:42 PM EDT for Troup County, Georgia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2014, 12:42 PM EDT (16:42 UTC)
Expired
Jul 20, 2014, 1:45 PM EDT
In force
63 min
Issued by
NWS Atlanta, GA

County Troup County, GA

The radar

The Maxwell AFB radar (KMXX), 73 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

661 
WWUS82 KFFC 201642
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1242 PM EDT SUN JUL 20 2014

GAZ066-078-201745-
1242 PM EDT SUN JUL 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN TROUP AND HARRIS
COUNTIES UNTIL 145 PM EDT...

AT 1239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM STATE LINE PARK TO 15 MILES SOUTHWEST OF
WEST POINT...MOVING EAST AT 15 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
TROUP AND HARRIS COUNTIES...INCLUDING AREAS AROUND STATE LINE PARK...
WEST POINT...PIEDMONT HEIGHTS...ABBOTTSFORD...LONG CANE...
CANNONVILLE...WARES CROSSROADS...HILLCREST...JONES CROSSROADS...
SMITHS CROSSROAD...BAUGHS CROSSROADS...LAGRANGE...WHITESVILLE-PINE
LAKE...HARRISONVILLE AND LAKE HARDING. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO
MINOR FLOODING.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 
MPH...HAIL LESS THAN THE SIZE OF QUARTERS...SIGNIFICANT 
CLOUD-TO-GROUND LIGHTNING...OR HEAVY RAIN.

&&

LAT...LON 3320 8498 3286 8496 3267 8510 3269 8512
      3273 8512 3275 8515 3278 8513 3281 8517
      3283 8517 3284 8516 3287 8519 3311 8524
TIME...MOT...LOC 1642Z 270DEG 13KT 3304 8523 3286 8522
          3274 8537

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 20, 11:15 AM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 20, 11:15 AM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1115 AM EDT SUN JUL 20 2014

.LATE MORNING UPDATE...
LATEST SURFACE ANALYSIS SHOWS A WARM FRONT JUST NORTH OF A LA GRANGE
TO SANDERSVILLE LINE... WITH A UNSEASONABLE COOL/CLOUDY WEDGE OF
HIGH PRESSURE NOSING IN OVER MUCH OF NORTH GA FROM THE NE. IN THE
UPPER LEVELS... WATER VAPOR IMAGERY AND SREF DATA SHOW A VORT MAX
PUSHING EAST OF THE LOWER MS VALLEY. MODELS AGREE THE WARM FRONT
WILL LIFT JUST NORTH OF ATLANTA THIS AFTERNOON AS THE UPPER
DISTURBANCE APPROACHES DURING MAX HEATING. A MODIFIED MORNING
SOUNDING FOR HIGHS IN THE LOWER 80S SHOW POSSIBLY CAPE VALUES IN THE
2500-2800 J/KG RANGE LATER THIS AFTERNOON. THIS COUPLED WITH 1.7
PW'S DOES SUGGEST AT LEAST NUMEROUS SHOWERS WITH SCATTERED EMBEDDED
THUNDERSTORMS ALONG AND SOUTH OF THE FRONT THIS AFTERNOON AND EARLY
EVENING. STILL NOT EXPECTING SEVERE AS WIND SHEAR IS WEAK WITH SUCH
A WEAK GRADIENT PREVAILING. LOCALLY HEAVY RAIN CONTINUES TO BE THE
MAIN THREAT TODAY. HAVE UPDATED ZONES TO SHOW LIKELY POPS WITH A
CHANCE OF THUNDERSTORMS UP INTO THE ATLANTA AREA THIS AFTERNOON...
AND WARMED UP DAYTIME HIGHS A WEE BIT FOR TODAY. OTHERWISE... REST
OF FORECAST IS ON TRACK AT THIS TIME. /39

.PREV DISCUSSION... /ISSUED 435 AM EDT SUN JUL 20 2014/

SHORT TERM /TODAY THROUGH MONDAY/...
SHORT TERM MODELS IN GOOD AGREEMENT OVERALL...WITH SOME
DISCREPANCIES NOTED.  THE UPPER LEVEL TROUGH CONTINUES OVER THE
EASTERN U.S. WITH A RIDGE BUILDING OVER THE DESERT SOUTHWEST BY
LATER TODAY.  AS RIDGE BUILDS A SHORT WAVE MOVING ACROSS THE
MISSISSIPPI VALLEY DEEPENS AS IT APPROACHES NORTHWEST GEORGIA
TONIGHT.  NAM IS SHOWING A CLOSED LOW OVER WEST GEORGIA BY MONDAY
AFTERNOON...HOWEVER GFS/ECMWF IN AGREEMENT WITH A SHARP TROUGH.
HAVE LEANED MORE TOWARD THE GFS/ECMWF SOLUTION FOR THIS PACKAGE. AT
THE SURFACE...THE FRONT LIFTS NORTH TODAY...HOWEVER ANOTHER WEAK
SURFACE TROUGH REMAINS ACROSS SOUTHERN PORTIONS OF FORECAST AREA
KEEPING THE OVERALL WET PATTERN WHERE BETTER INSTABILITY AND SHEAR
ARE LOCATED. EXPECT THUNDERSTORMS TO BE MAINLY DIURNALLY DRIVEN AND
ISOLATED IN COVERAGE ALTHOUGH THEY MAY BE MORE SCATTERED OVER
CENTRAL GEORGIA. EASTERLY FLOW ASSOCIATED WITH DAMMING ALONG THE
APPALACHIANS WILL CONTINUE ACROSS MUCH OF NORTH GEORGIA THROUGH THIS
AFTERNOON WHEN WINDS WILL BEGIN SHIFTING OUT OF THE SOUTH AND
SOUTHWEST AS THE SURFACE LOW APPROACHES WEST CENTRAL GA...ECMWF/GFS
LEAN TOWARD EASTERLY WINDS OVERNIGHT AS DAMMING SETS UP ONCE AGAIN.
COOL EASTERLY FLOW WILL KEEP LOW CLOUDS AROUND THROUGH MID-MORNING
ESPECIALLY ALONG A ATL-AHN LINE TODAY AND OVER NORTHEAST GA
TOMORROW. GUIDANCE TEMPERATURES ARE IN LINE AND HAVE NOT STRAYED TOO
FAR...BASED UPON YESTERDAY HAVE GONE WARMER THAN GUIDANCE AT
CSG/MCN.

ATWELL

LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
WET AND ACTIVE PERIOD CONTINUES INTO THE EXTENDED PERIODS. HIGH
PRESSURE RIDGE BUILDING INTO THE CENTRAL U.S. STOPS SHORT OF THE
MISSISSIPPI RIVER...LEAVING THE SOUTHEAST TO BE INFLUENCED BY
AMPLE MOISTURE AND REMNANTS OF EARLIER WEEK SYSTEM WHICH A FEW
MODELS DEPICT AS AN UPPER LEVEL LOW. THIS COMBINATION WILL KEEP
HIGHER THAN NORMAL POPS ACROSS THE AREA THROUGH THE FIRST HALF OF
THE WEEK. BY THURSDAY...FRONT PUSHES INTO THE AREA...KEEPING RAIN
CHANCES HIGH. EXTENDED MODELS IN BETTER AGREEMENT WITH PUSHING THE
TROUGH SOUTHWARD...ALLOWING THE FRONT TO PUSH INTO SOUTH GEORGIA
BY LATE FRIDAY. WITH PREVAILING NORTHWEST FLOW ACROSS THE
REGION...EXTENDED MODELS ARE INDICATING A SERIES OF DISTURBANCES
TO IMPACT THE REGION THROUGH NEXT WEEKEND.

HAVE CONTINUED TO HIGHLIGHT THE DAYTIME PERIODS WITH THE BEST
CHANCES FOR SHOWERS AND THUNDERSTORMS WITH THE DIURNAL ENHANCEMENT
OF CONVECTION. FOR NOW...INSTABILITIES ARE HIGH ENOUGH TO WARRANT
STRONG TO POTENTIAL A BRIEF SEVERE THUNDERSTORM EACH
AFTERNOON...BUT ON THE WHOLE THE MAIN CONCERN WILL BE LOCALLY
HEAVY RAIN. MODELED PWS THROUGH THE WEEK ARE AT 1.6 TO 2
INCHES...WELL ABOVE NORMAL. WITH BREAKS ANTICIPATED DURING THE
OVERNIGHT PERIOD...FLASH FLOOD POTENTIAL IS EXPECTED TO BE
ISOLATED/LOCALIZED.

HAVE CONTINUED WITH GENERALLY NORMAL TO SLIGHTLY BELOW NORMAL
TEMPERATURES THROUGH THE EXTENDED...ESPECIALLY WITH HIGHS AS AMPLE
CLOUD COVER AND CONVECTION LIMIT INSOLATION.

31

&&

.AVIATION...
/ISSUED AT 732 AM EDT SUN JUL 20 2014/
12Z UPDATE...
EASTERLY FLOW WILL CONTINUE TODAY GENERALLY 3-8KTS. LIFR/IFR WILL
IMPROVE SLOWLY TO MVFR BY 17Z. ISOLATED SHOWERS OFF AND ON WITH
ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY IN CSG AND MCN THIS
AFTERNOON. NO MENTION OF THUNDER IN TAFS AS CONFIDENCE IN TIMING
IS LOW.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM TO HIGH CONFIDENCE IN WINDS.
MEDIUM CONFIDENCE IN VISIBILITY/WEATHER/CIGS

ATWELL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          82  70  85  71 /  60  40  40  40
ATLANTA         84  70  85  72 /  60  30  30  20
BLAIRSVILLE     80  64  80  67 /  50  30  30  30
CARTERSVILLE    80  69  85  71 /  50  20  20  20
COLUMBUS        85  71  88  74 /  60  30  30  20
GAINESVILLE     82  69  82  71 /  50  40  30  40
MACON           86  70  87  72 /  60  40  40  30
ROME            83  69  86  72 /  40  20  20  20
PEACHTREE CITY  84  68  87  72 /  60  30  30  20
VIDALIA         88  72  87  73 /  60  50  50  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ATWELL/39
LONG TERM....31
AVIATION...ATWELL/39
Hazardous weather outlook, Jul 20, 5:34 AM EDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
534 AM EDT SUN JUL 20 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
534 AM EDT SUN JUL 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.

DISCUSSION...

AS STRONG STORM SYSTEM REMAINS ACROSS THE AREA TODAY...WIDESPREAD
SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED. THE MAIN CONCERN
WILL BE LOCALLY HEAVY RAINFALL. SOME OF THE STORMS COULD BRIEFLY
BECOME STRONG...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A WET WEEK IS EXPECTED...WITH GENERALLY SCATTERED TO WIDESPREAD
SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. ISOLATED STRONG TO
BRIEFLY SEVERE STORMS CANNOT BE RULED OUT...PARTICULARLY THROUGH
THURSDAY...BUT THE MAIN THREAT WILL CONTINUE TO BE LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 20, 12:42 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1242 PM EDT SUN JUL 20 2014

GAZ066-078-201745-
1242 PM EDT SUN JUL 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN TROUP AND HARRIS
COUNTIES UNTIL 145 PM EDT...

AT 1239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM STATE LINE PARK TO 15 MILES SOUTHWEST OF
WEST POINT...MOVING EAST AT 15 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
TROUP AND HARRIS COUNTIES...INCLUDING AREAS AROUND STATE LINE PARK...
WEST POINT...PIEDMONT HEIGHTS...ABBOTTSFORD...LONG CANE...
CANNONVILLE...WARES CROSSROADS...HILLCREST...JONES CROSSROADS...
SMITHS CROSSROAD...BAUGHS CROSSROADS...LAGRANGE...WHITESVILLE-PINE
LAKE...HARRISONVILLE AND LAKE HARDING. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO
MINOR FLOODING.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50
MPH...HAIL LESS THAN THE SIZE OF QUARTERS...SIGNIFICANT
CLOUD-TO-GROUND LIGHTNING...OR HEAVY RAIN.

&&

LAT...LON 3320 8498 3286 8496 3267 8510 3269 8512
      3273 8512 3275 8515 3278 8513 3281 8517
      3283 8517 3284 8516 3287 8519 3311 8524
TIME...MOT...LOC 1642Z 270DEG 13KT 3304 8523 3286 8522
          3274 8537

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:13 PM EDTSpecial Weather StatementFFCRockdale32 min
Jul 19, 9:23 PM EDTSpecial Weather StatementFFCNewton22 min
Jul 20, 1:45 PM EDTSpecial Weather StatementFFCTroup45 min
Jul 20, 2:34 PM EDTSpecial Weather StatementFFCDooly, Macon41 min
Jul 20, 3:11 PM EDTSpecial Weather StatementFFCCrisp, Dooly, Houston, Macon, Peach, Pulaski49 min
Jul 20, 4:14 PM EDTSpecial Weather StatementFFCWilkinson46 min
Jul 20, 4:59 PM EDTSpecial Weather StatementFFCLaurens31 min
Jul 20, 5:12 PM EDTSpecial Weather StatementFFCTaliaferro, Warren48 min
Jul 20, 5:27 PM EDTSpecial Weather StatementFFCBaldwin33 min
Jul 20, 5:58 PM EDTSpecial Weather StatementFFCPutnam32 min

Nearby

Special Weather Statements in Georgia, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.